What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 24, 1:34 PM CST, 3 hours 15 minutes earlier. Its key messages:
- Isolated to scattered showers and thunderstorms possible late this afternoon and early evening.
- Mild temperatures with highs in 70s and lows in the 50s.
- Precipitation less likely for this weekend.
Area forecast discussion, Sep 24, 1:34 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
234 PM CDT Tue Sep 24 2024
.KEY MESSAGES...
- Isolated to scattered showers and thunderstorms possible late
this afternoon and early evening.
- Mild temperatures with highs in 70s and lows in the 50s.
- Precipitation less likely for this weekend.
&&
.DISCUSSION...
Issued at 211 PM CDT Tue Sep 24 2024
A compact, fast-moving upper-level wave is quickly diving
southeast across Iowa and Missouri. Cloud cover has quickly
cleared across most of the area early this afternoon. This has
allowed temperatures to rise quickly into the 70s. These warmer
surface temperatures will combine with rather cool temperatures
aloft to create an unstable atmospheric profile with steep lapse
rates and several hundred joules of CAPE. A cumulus field is
already developing in far southeast Nebraska. Scattered showers
and isolated thunderstorms are possible (20-40%) this afternoon
and evening across eastern Kansas. Given the aforementioned
parameters, some robust thunderstorms with brief gusty winds and
small hail are possible (10-20%) before sunset. Once the sun
sets we will quickly stabilize and any ongoing thunderstorms
should quickly weaken.
After this wave exits the area surface high pressure will build
in and a quiet and cool night will be in store with lows in the
upper 40s to low 50s. The rest of the week looks dry and mild
with highs in the 70s and lows in the 50s.
The track of the tropical system that is anticipated to swing
into the Midwest later this weekend has shifted further and
further east with each model run. Most models have all the
moisture associated with this system off to our east now. Some
ensemble runs have low chances of precipitation for our far
eastern counties this weekend, but these probabilities will
likely continue to decrease over the next several runs given the
latest trends. Overall, we are in for a very nice stretch of
weather!
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 211 PM CDT Tue Sep 24 2024
VFR at all TAF sites through the TAF period. Some scattered
showers and isolated thunderstorms are possible late this
afternoon and evening across eastern Kansas. The Topeka
terminals have the best chance at seeing any precipitation
today, but due to the scattered nature of activity, will hold of
on the mention of thunder in the TAF until confidence is higher.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Jones
AVIATION...Jones
In the hours before
Special weather statement, Sep 24, 3:01 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
401 PM CDT Tue Sep 24 2024
KSZ011-023-024-242130-
Pottawatomie-Jackson-Nemaha-
401 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTAWATOMIE...
SOUTHERN NEMAHA AND NORTHWESTERN JACKSON COUNTIES THROUGH 430 PM
CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Centralia, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Centralia, Circleville, Corning, Soldier, Havensville, and Goff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 9574 3940 9599 3962 9624 3966 9624
3977 9611
TIME...MOT...LOC 2100Z 310DEG 27KT 3966 9612
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, Sep 24, 3:25 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
425 PM CDT Tue Sep 24 2024
KSZ011-023-024-242200-
Pottawatomie-Jackson-Nemaha-
425 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTAWATOMIE...
SOUTHEASTERN NEMAHA AND CENTRAL JACKSON COUNTIES THROUGH 500 PM
CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Soldier, moving southeast at 30 mph.
HAZARD...Wind gusts of 40 to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Holton, Circleville, Soldier, Havensville, and Potawatomi
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 9559 3930 9597 3957 9617 3959 9570
3942 9559
TIME...MOT...LOC 2124Z 325DEG 26KT 3952 9601
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, Sep 24, 3:52 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
452 PM CDT Tue Sep 24 2024
KSZ024-026-039-242215-
Shawnee-Jefferson-Jackson-
452 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON...
NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES THROUGH 515 PM
CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Valley Falls, Meriden, Ozawkie, Mayetta, and Denison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3914 9564 3938 9575 3946 9559 3944 9557
3942 9557 3942 9554 3926 9535
TIME...MOT...LOC 2152Z 331DEG 24KT 3936 9564
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
101Special weather statement, Sep 24, 4:12 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Tue Sep 24 2024
KSZ024-039-242245-
Shawnee-Jackson-
512 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SHAWNEE AND SOUTH
CENTRAL JACKSON COUNTIES THROUGH 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Northern Topeka, Rossville, Silver Lake, Delia, and Willard.
This includes Interstate 70 between mile markers 346 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 9595 3910 9595 3911 9597 3922 9600
3930 9584 3904 9564
TIME...MOT...LOC 2211Z 333DEG 27KT 3923 9589
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
101Special weather statement, Sep 24, 4:18 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
518 PM CDT Tue Sep 24 2024
KSZ026-039-242245-
Shawnee-Jefferson-
518 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON AND
NORTHEASTERN SHAWNEE COUNTIES THROUGH 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meriden, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor damage to vegetation is possible.
Locations impacted include...
Northeastern Topeka, Tecumseh, Perry, Meriden, Ozawkie, Perry Lake,
and Grantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 9534 3907 9544 3907 9546 3906 9547
3903 9561 3922 9569 3922 9559 3926 9559
3930 9547
TIME...MOT...LOC 2218Z 335DEG 21KT 3923 9557
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
101Special weather statement, Sep 24, 4:42 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
542 PM CDT Tue Sep 24 2024
KSZ039-242315-
Shawnee-
542 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHAWNEE COUNTY
THROUGH 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Silver Lake, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Topeka, Silver Lake, Auburn, Pauline, and Berryton.
This includes the following highways...
Interstate 70 between mile markers 349 and 355.
Kansas Turnpike between mile markers 167 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 9591 3913 9575 3887 9554 3887 9581
TIME...MOT...LOC 2242Z 335DEG 25KT 3905 9579
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
101